Jump to content
Additional Hardware Upgrades Read more... ×
clh8987 clh8987 (New Member)

Med error...need to vent!/suppoet

Nurses   (3,126 Views 21 Comments)
1,131 Visitors; 22 Posts
If you find this topic helpful leave a comment.
advertisement

I'm on orientation currently at a facility. A patient came in with ofloxacin drops that were to go in both eyes. The medication came from the pharmacy at the hospital, including its little zip block bag with the medication name and directions. And was also administered at the hospital, and sent with the patient on admission a few days ago. After giving the eye drops, I noticed it was filled for the ear drops :( doctor notified, refresh drops and new medication ordered. I just feel awful. Patient denied any eye pain/irritation fortunately. Such a breakdown in a system but I feel terrible I didn't catch it until after it was given. Family was not informed as I was told it can be more distressing if no poor outcome resulted. I don't know what I'm really asking, just venting.

Share this post


Link to post
Share on other sites

The thing about med errors is that pretty much every single nurse has made one. Some may not realize it- fortunately, as in your case, there was no harm to the patient. What is important is that you realize you need to be thoroughly checking meds- and that perhaps there is a systems issue here in that meds are not coming directly from the pharmacy but via another facility. Don't beat yourself up over this one.

Share this post


Link to post
Share on other sites

The good news is now you'll double check behind pharmacy. :)

Share this post


Link to post
Share on other sites

Hugs. We've all made errors. One thing I remember from pharm class was to ALWAYS check that anything going into the eyes is labelled "ophthalmic." My pharm prof knew someone who had gone blind from non-eyedrops. Just a tip... please be kind to yourself

Share this post


Link to post
Share on other sites

I accidentally put Debrox in my own eye last month. It hurt like crazy, but it didn't even get red.

It could have been worse, but lesson learned.

Share this post


Link to post
Share on other sites
Do you not have to scan meds at bedside at your facility?

There is still places on paper! Not everywhere has an EMR.

OP better that than giving PR medication ophthalmic :) We have all made mistakes, take your learnings from it and don't make it again.

Share this post


Link to post
Share on other sites
I noticed it was filled for the ear drops :( doctor notified, refresh drops and new medication ordered.

Like the other members said, clh8987, a mistake was made, you caught it, followed through appropriately and no harm came to the patient. Good job!

Unlike this situation:

When I was working Med/Surg, one of the diploma students gave MOM 30 cc to her patient "in the butt" because she was NPO for the OR. Envisioning a Milk of Magnesia enema, I was wondering aloud whether we needed to give a tap water enema to wash that stuff out of there, when the student said "Don't worry. We gave it IM." Oh, for the love of . . . .

[ATTACH=CONFIG]27834[/ATTACH]

...gave the whole 30cc. It was a really ugly abcess . . . .

Share this post


Link to post
Share on other sites

It happens. The funny thing is ENTs will order the optic gtts for use in the ear because the ear gtts are hard to find at the pharmacy. It is safe to go that way but not ear gtts in the eye. Our local pharmacists will call to verify because of the difference in sig vs. med ordered.

Share this post


Link to post
Share on other sites

My son gets those drops in his ears. You got look real close at how those are ordered. I don't think it would be a big deal.

You won't ever make that mistake again. You did the right thing by informing the doctor and monitoring your patient.

Share this post


Link to post
Share on other sites
Like the other members said, clh8987, a mistake was made, you caught it, followed through appropriately and no harm came to the patient. Good job!

Unlike this situation:

attachment.php?attachmentid=27834&stc=1

I. Can. Not.

It's like these stories you hear of people putting tube feeds through an IV. Just.... how? Why? How is this is a mistake you make?

Share this post


Link to post
Share on other sites

I remember giving mealtime insulin at hs. Clicked the wrong button. Shook me up for a while. It changed my practice to checking the due meds on emr to make sure they were all appropriately taken off before I administered them.

I also caught a eye drop that was mislabeled by the pharmacy. It was supposed to be a glaucoma med but was actually an antibiotic. Nurses had been giving it to the patient for days before I caught it.

I will echo the sentiment that every single nurse has made a med error whether they realize it or not.

Share this post


Link to post
Share on other sites
×